Case series: toxicity from a new synthetic cannabinoid

January 27, 2014, 5:12 pm

crazy.clown_.synthetic.marijuana-298x300★★★½☆

An Outbreak of Exposure to a Novel Synthetic Cannabinoid. Monte AA et al. New Engl J Med 2014 Jan 23;370:389-390.

Full Text

Last month, TPR posted about an MMWR report describing a markedly increased number of visits to Colorado emergency departments by patients related to smoking synthetic cannabinoid products. This spike in visits occurred in August-September 2013.

This letter to the editor describes this same outbreak as seen at 2 teaching hospitals in the Denver area. These institutions saw a combined total of 76 patients. Presenting symptoms included altered mental status, tachycardia (followed by bradycardia), and seizures. Seven patients were intubated and admitted to the intensive care unit. All patients recovered.

The authors report that the seizures appeared to be self-limited and did not cause airway compromise.  Because 25% of patients had a prolonged QTc and 25% had hypokalemia, the treating clinicians ended up avoiding antipsychotics for fear of precipitating torsade de pointes.

A Supplementary Appendix states that:

As providers became more experienced with the outbreak, they learned that despite profound altered mental status and occasional seizures most patients did not require intubation.

It would be wise not to take this observation as prescriptive, since it’s impossible to know exactly what you’re dealing with early on in these cases. In this outbreak, tests eventually detected ADB-PINACA, a relatively new designer drug that had also been involved in a previous incident in Georgia.

 

 

Comments are closed.